Cases That Test Your Skills

An insidious onset of symptoms

Author and Disclosure Information

 

References

Ms. S met the Sternbach diagnostic criteria for serotonin syndrome.

Ms. S was taking a single serotonin agent and initially had mild symptoms. More commonly, a patient who presents with serotonin syndrome has been receiving ≥2 serotonergic agents or toxic levels of a single agent, and these agents usually include a psychotropic medication such as a monoamine oxidase inhibitor, tricyclic antidepressant, or SSRI, as well as a medication from a different class, such as dextromethorphan, linezolid, tramadol, methylene blue, and/or St. John’s wort.1,7-13 However, in this case, Ms. S also was taking bupropion, a known inhibitor of cytochrome P450 2D6. Bupropion might have increased Ms. S’s fluoxetine levels.

Ms. S was a healthy, middle-age patient who took no medications other than those listed, had no medical comorbidities, and had a straightforward psychiatric history, which makes the diagnosis of serotonin syndrome clearer. However, other potential differential diagnoses, such as NMS, delirium tremens, and anticholinergic toxicity, might cloud the clinical picture. When differentiating NMS and serotonin syndrome, it is helpful to note whether a patient shows tremor, diarrhea, and myoclonus present in the absence of muscular, “lead-pipe” rigidity, which suggests a diagnosis of serotonin syndrome.2,3,5

The authors’ observations

Treating serotonin syndrome includes supportive care, discontinuing offending agents, administering benzodiazepines, and using a serotonin antagonist as an antidote for patients with moderate-to-severe cases. Cyproheptadine is an antihistaminergic medication with non-specific 5-HT1A and 5-HT2 antagonism. It is FDA-approved for specific allergic reactions, urticaria, and anaphylaxis adjunctive therapy, but not for serotonin syndrome. Case series support the use of cyproheptadine for acute management of serotonin syndrome, with rapid symptom improvement.4,7,14-18 We observed a similar outcome with Ms. S. Her significant autonomic symptoms resolved rapidly, although she experienced some residual, mild symptoms that took weeks to resolve.

Continue to: Because serotonergic agents...

Next Article: